Health and medicine
Warning for patch: Clot risk increased
Published February 18, 2006
WASHINGTON - Risks of blood clots in legs and lungs are twice as high for women using the birth control patch instead of the pill, says a study reported by the drugmaker and the Food and Drug Administration.
Dr. Daniel Shames of the FDA said Friday the new findings don't require immediate action by the government, but he urged concerned women to discuss the risk with their physicians.
One new study found users of the Ortho Evra patch had twice the risk of clots compared with women taking birth control pills, although a second analysis found no difference in risk.
"These results are preliminary so we can't make hard comments about it," Shames said.
The results of the two studies were made public Thursday by the patch's manufacturer, Ortho Women's Health & Urology. The Raritan, N.J.-based company is owned by Johnson & Johnson.
Last year an investigation by the Associated Press, citing federal death and injury reports, found higher rates of blood clots in women using the patch.
While one of the newly reported studies found no increased risk of clots, the interim results from the second suggested a twofold increase in the risk of venous thromboembolic events, or clots in the legs and lungs, in women using the patch, Ortho said.
Shames said the risk of a nonfatal blood clot is about one per year in 10,000 women not using a contraceptive. For those using a hormonal contraceptive such as the patch or pill the risk rises to between three and five, he said.
"These are fairly unusual events," Shames said.
Additions to the patch label made in November warned women that they would be exposed to about 60 percent more estrogen than those who use pills.
Since the patch went on sale in 2002, more than 4-million women have used it.
The investigation by the Associated Press found that patch users die and suffer blood clots at a rate three times higher than women taking the pill. About a dozen women died in 2004 from blood clots thought linked to use of the patch, the AP reported.
[Last modified February 18, 2006, 02:15:16]
[an error occurred while processing this directive]